The United States is facing an epidemic of opioid overdose deaths. From 2000 and 2015, more than a half million Americans died from drug overdoses. More than 60% of these deaths are from opioids. Native Americans have twice the rate of drug overdose deaths compared to the general us population. In 2016 a partnership was established between the Indian Health Service and the Bureau of Indian Affairs to help battle the opioid crisis that plagues many areas of Indian country. In the state of New Mexico, where in 2014 opioid overdose deaths were the second highest in the nation, law enforcement officers have experienced firsthand the value of the important partnership between the Indian Health Service and the Bureau of Indian Affairs. Let’s hear firsthand what officers Vigil and Paul’s impressions are regarding the training they received from the Indian Health Service. My name is officer Jonathan Vigil I am employed with the Bureau of Indian Affairs Northern Pueblo Agency My name is officer Karen Paul. I’ve been with the Bureau of Indian Affairs for four years I thought the Indian Health Service training was very helpful of just knowing the symptoms, the signs of someone that has overdosed It was extremely helpful in the fact that it helped me understand the symptoms and what to look for in an overdose when it came to heroin or opioids. It also helped me understand what Narcan was. After I took the training I felt very confident in administering or just using the Narcan in any scene or incident that I would come upon. It seems the training for Naloxone was very valuable to the Bureau of Indian Affairs officers, so how did it play out in real life? On the day of the incident I was patrolling around the pueblo Picuris which is in Taos County. Several minutes later Taos County reached to me on the radio and asked me if I would be able to respond to an unconscious male individual. We were just coming back leaving an event in Nambe Pueblo. When I arrived on scene I pulled up to the residence and met with the mother and father of the male individual, who was in his mid-20s, and they said that they tried waking him up. He wasn’t waking up, he was hardly breathing So when I finally found the address of the the residence, a female exited the residence quickly. I got in my car, and she said that her son had possibly overdosed. So at that time, I just grabbed my medical bag which I keep my naloxone, or Narcan, in, and I proceeded inside the residence. So I ended up getting my Narcan. The male had very shallow breathing, was not responsive. I ended up getting him on his side to clear his airways. I took out one dose of Narcan, administered to the right nostril, and tried doing sternal ribs to get him…get him awake. It wasn’t working. I did that for about thirty minutes before I ministered the second dose in the left nostril. He did awaken at at that time. Inside the residence, once I walked inside the residence in the living room, and I saw a male lying on the living room floor. He was not responding to any of my commands. I was trying to shake him and wake him up. He wasn’t responding. He was having very shallow, shallow breathing and his skin color was a darkish… not darkish, but it was a bluish, so at that time I administered Naloxone or Narcan and immediately after I gave him the nasal Narcan in his, uh, nostril he immediately woke up, and he started speaking. At that time EMS had showed up, and they took over the scene at that time. The way the overdose occurred on that incident was an overdose off heroin The overdose was accidental. Their son got in a vehicle accident a few months prior and had been taking painkillers. Law enforcement officers definitely have an important role in combating opioid overdose deaths. Some law enforcement officers still might be skeptical about their role in this area. What do our Bureau of Indian Affairs officers have to say about this? I think it is important for law enforcement officers to administer Narcan. One thing for other officers to know is just the signs and symptoms of an opiate overdose. What I would actually tell them is take the training, you know. Take the training. Take the Narcan. Use it. Because it does save lives and personally I don’t want that on my conscience of not having it, not having that training, not having it and someone dying on me because one life is there. It needs to be saved. This story is just a small example of the overall success across the country in combating the opioid epidemic. By spreading awareness of the use of Naloxone, by law enforcement, we can do our part in combating this epidemic in our country.